- Meeting abstract
- Open Access
Pruritus: a clinical sign we can use to detect the vasodilating effect of vancomycin
Critical Care volume 3, Article number: P070 (2000)
We observed that the administration of vancomycin (V) is sometimes accompanied by pruritus, a clinical sign which appears a few minutes after the beginning of V infusion and lasts soon after V administration has been stopped. Generally it is not associated with a cutaneous rash. The aim of this study was to evaluate the hemodynamic behaviour which follows the appearance of pruritus.
We studied 45 patients undergoing elective coronary surgery. The inclusion criteria consisted of stable hemodynamics without i.v. cardiovascular drugs, normovolemia and no history of ana-phylactic reactions. After ECG, radial artery cannula and pulmonary artery catheter were put in place, vancomycin (15 mg/kg) was administered by a syringe pump, at a constant rate, over 30 min. The hemodynamic data were collected before the administration of V (time 1), 15 min (time 2) and 30 min (time 3) after the beginning of V infusion, and 15 min after the administration of V has been stopped (time 4). The patients were divided into two groups: group A who had pruritus during V infusion, and group B who did not. Statistical analysis was performed by ANOVA test, significant for P < 0.05.
Group A included 17 patients, group B 28 patients. In patients of group A SVRI decreased significantly, CI increased significantly and no change was observed in MAP and HR at time 3 if compared with time 1. In patients of group B the hemodynamic data did not change significantly at the four times of the study (Table). No patient showed a cutaneous rash throughout the study.
The analysis of our data points out that in patients who showed pruritus during the administration of vancomycin, SVRI went down. This vasodilating effect was offset by the increase in CI. As a result MSP was well maintained. Certainly this compensation was possible because the patients studied were normovolemic. But we would like to know what would happen if pruritus appears in patients with hypovolemia? Probably the compensatory mechanism would not be so effective and hypotension could occur. We conclude that pruritus which follows the administration of vancomycin can be considered an alarm-bell indicating a condition of peripheral vasodilacation, and must lead us to evaluate the patient in order to detect the hypovolemic state and to compensate tor it before continuing the infusion of vancomycin.
Wihelm MP: Vancomycin. Mayo Clin Proc 1991, 66: 1165-1170. Brussels, Belgium. 16-19 March 1999
About this article
Cite this article
Bertolissi, M., Bassi, F. Pruritus: a clinical sign we can use to detect the vasodilating effect of vancomycin. Crit Care 3, P070 (2000). https://doi.org/10.1186/cc445
- Cardiac Index
- Radial Artery
- Resistance Index
- Systemic Vascular Resistance